Florida, 2007

Tornado in Florida, May 17, 2007

May 17, 2007 · NWS TBW · 1 event in 1 county or zone

Isolated weak showers and thunderstorms developed along the sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Isolated weak showers and thunderstorms developed along the sea breeze front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 17, 12:52 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, May 17, 12:52 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
152 PM EDT THU MAY 17 2007

.SHORT TERM (TONIGHT - SATURDAY)...SHOWERS AND TSTM DEVELOPING ALONG
THE WC SEA BREEZE ATTM. THIS ACTIVITY WILL CONTINUE TO DEVELOP THE
REST OF THIS AFTERNOON AND GRADUALLY MOVE EASTWARD.

WEAK COOL FRONT CURRENTLY MOVING ACROSS N FL ATTM...AND WILL
GRADUALLY MOVE ACROSS OUR CWA OVERNIGHT. MOISTURE BAND ALONG THE
BOUNDARY PROGGED TO WEAKEN TONIGHT...THUS LOOKS LIKE THIS BOUNDARY
WILL NOT GIVE US THE WIDESPREAD RAIN WEVE BEEN LOOKING FOR TO
RELIEVE THE DRY CONDITIONS. ALTHOUGH THERE MAY BE ISOLD-SCAT
SHOWERS AND TSTMS ALONG THE BOUNDARY ACROSS OUR NORTHERN ZONES
THIS EVENING...HEAVIER RAIN AMOUNTS WILL BE THE RESULT OF THE SEA
BREEZE SHOWERS OR TSTMS REST OF THIS AFTERNOON AND EVENING.

ON FRIDAY...DRY AIR WILL SLOWLY MOVE IN FROM THE NORTH BEHIND THE
BOUNDARY...HOWEVER WITH THE BOUNDARY SLOWING DOWN OVER S FL...ENOUGH
MOISTURE WILL REMAIN OVER OUR CENTRAL AND SOUTHERN ZONES TO PRODUCE
AN ISOLD AFTERNOON SHOWER OR TSTM. WILL COVER WITH 20/30 POPS...
HIGHEST SOUTH.

HIGH PRES WILL CONTINUE TO BUILD SOUTH ACROSS N FL FRIDAY NIGHT AND
SAT. THIS SHOULD PUSH THE DRY AIR A LITTLE FURTHER SOUTH...SO LOOKS
LIKE SATURDAY SHOULD BE DRY.

&&

.LONG TERM (SATURDAY NIGHT - THURSDAY)...THE ENTIRE PERIOD WILL BE
DOMINATED BY STRONG HIGH PRESSURE ANCHORED OVER THE EASTERN STATES.
THE GFS STILL SHOWS SOME SORT OF LOW PRESSURE MOVING NORTHWARD
ACROSS CUBA AND INTO THE BAHAMAS SATURDAY NIGHT...THEN WEAKENS IT AS
IT MEANDERS NEAR THE CENTRAL BAHAMAS THROUGH TUESDAY. FOR NOW...WILL
DISCOUNT THE LOW DEVELOPMENT...ALTHOUGH I DO EXPECT A TROUGH OF LOW
PRESSURE TO REMAIN OFF THE EAST COAST OF THE PENINSULA THROUGH MUCH
OF THE PERIOD.

FOR THE MOST PART...THIS WILL RESULT IN WARM AND DRY CONDITIONS...
WITH THE ONLY REAL ISSUE BEING FIRE WEATHER CONCERNS. ONLY ISOLATED
AFTERNOON STORMS ARE EXPECTED...AND EVEN THEN MOSTLY SOUTH OF THE
TAMPA BAY REGION. AS THE RIDGE TO THE NORTH BEGINS TO WEAKEN...WE
MAY FINALLY SEE ISOLATED STORMS REACH THE TAMPA BAY AREA BY
WEDNESDAY OR THURSDAY.

&&

.AVIATION...ISOLATED TO SCATTERED STORMS WILL DEVELOP ALONG THE GULF
BREEZE THIS AFTERNOON BUT SHOULD MOVE QUICKLY INLAND. THIS WILL
RESULT IN MAINLY VFR CONDITIONS AT AREA TERMINALS...WITH JUST A
SLIGHT CHANCE OF BRIEF IFR/MVFR CONDITIONS IN A SHOWER OR
THUNDERSTORM EARLY IN THE AFTERNOON.

SOME PATCHY FOG MAY DEVELOP OVERNIGHT...WITH VISIBILITIES BETWEEN 3
AND 5 MILES.

&&

.MARINE...N WINDS WILL GRADUALLY INCREASE LATE TONIGHT AND FRIDAY
BEHIND THE BOUNDARY. PRES GRAD BETWEEN STRONG HIGH TO OUR NORTH AND
TROUGH TO OUR SOUTH WILL RESULT IN WINDS 15-20KT AND GUSTY
PERSISTING FRIDAY NIGHT THROUGH MUCH OF THE WEEKEND. WILL LIKELY
BE POSTING EXERCISE CAUTION HEADLINES FOR FRIDAY WITH NEXT PACKAGE
OVERNIGHT. LITTLE CHANGE IN PRES PATTERN THROUGH MIDDLE OF NEXT
WEEK...SO OCCASIONAL PERIODS OF GUSTY WINDS CAN BE EXPECTED AT
LEAST THE FIRST HALF OF NEXT WEEK AS WELL.

&&

.FIRE WEATHER...DRY AIR OVER THE NORTHERN HALF OF OUR CWA WILL
PRESENT A FIRE WEATHER RISK AND POSSIBLE RED FLAG WARNINGS OVER
THE WEEKEND. DRY AIR WILL START TO MOVE IN ACROSS AREAS NORTH AND
EAST OF TAMPA BAY ON FRIDAY...THUS WILL CONTINUE FIRE WEATHER
WATCH FOR LEVY...CITRUS...SUMTER AND POLK COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  70  86  67  86 /  20  10   0   0
FMY  69  89  68  86 /  10  30  10  10
GIF  68  87  66  85 /  20  10  10   0
SRQ  68  86  65  85 /  10  20  10   0
BKV  64  86  57  86 /  20  10   0   0
SPG  74  86  72  86 /  10  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR CITRUS-LEVY-POLK-SUMTER.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE...NP
LONG TERM/AVIATION/FIRE...EJ
Hazardous weather outlook, May 17, 3:40 AM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
440 AM EDT THU MAY 17 2007

FLZ039-042-043-048>052-055>057-060>062-065-171500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
440 AM EDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...

AMPLE MOISTURE COMBINED WITH THE DEVELOPMENT OF THE EAST AND WEST COAST
SEA BREEZE BOUNDARIES WILL SUPPORT SCATTERED THUNDERSTORMS OVER INTERIOR
SECTIONS OF WEST CENTRAL AND SOUTHWEST FLORIDA DURING THIS AFTERNOON
AS THE SEA BREEZE BOUNDARIES PUSH INLAND. STORMS THAT DEVELOP TODAY
WILL PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY
HEAVY RAINS...AND STRONG GUSTY WINDS.

...FIRE WEATHER IMPACT...

MAY SEE A HOUR OR TWO OF MARGINALLY LOW HUMIDITY VALUES OVER INTERIOR
SECTIONS OF WEST CENTRAL AND SOUTHWEST FLORIDA DURING THE AFTERNOON
HOURS TODAY...BUT NO RED FLAG CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...

A COLD FRONT ACROSS THE SOUTHERN PENINSULA WILL HELP TO SPARK ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST FLORIDA ON FRIDAY...
OTHERWISE DRIER AIR FILTERING IN FROM THE NORTH IN THE WAKE OF THE
FRONT SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS THAT DO
DEVELOP OVER SOUTHWEST FLORIDA WILL AGAIN BE CAPABLE OF PRODUCING OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY HEAVY RAINS...AND STRONG
GUSTY WINDS.

...FIRE WEATHER IMPACT...

GUSTY NORTHWEST TO NORTHERLY WINDS ALONG WITH DRIER AIR ADVECTING
INTO THE AREA IN THE WAKE OF A COLD FRONT WILL LIKELY CREATE RED
FLAG CONDITIONS OVER LEVY...CITRUS...SUMTER AND POLK COUNTIES
DURING FRIDAY AFTERNOON. THE DRY AIR MAY SUPPORT ADDITIONAL RED
FLAG CONDITIONS OVER THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, May 17, 12:44 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
144 PM EDT THU MAY 17 2007

FLZ051-055-171845-
MANATEE-HILLSBOROUGH-
144 PM EDT THU MAY 17 2007

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL EASTERN HILLSBOROUGH AND
CENTRAL MANATEE COUNTIES...

THUNDERSTORMS...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING MANGO...BRANDON...TAMPA...APOLLO
BEACH...WIMAUMA...SUN CITY CENTER AND GIBSONTON...UNTIL 245 PM EDT.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE
STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

REYNES
Special weather statement, May 17, 2:20 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
320 PM EDT THU MAY 17 2007

FLZ055-172000-
MANATEE-
320 PM EDT THU MAY 17 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MANATEE COUNTY...

THUNDERSTORMS...MOVING EAST AT 5 MPH...WILL AFFECT MYAKKA CITY...
UNTIL 400 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. HAIL UP TO ONE
HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL.

RKR
Special weather statement, May 17, 2:40 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
340 PM EDT THU MAY 17 2007

FLZ056-061-172030-
DE SOTO-HARDEE-
340 PM EDT THU MAY 17 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HARDEE AND NORTHERN
DESOTO COUNTIES...

THUNDERSTORMS DRIFTING EAST WILL AFFECT ARCADIA AND LILY...UNTIL 430
PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. HAIL UP TO ONE HALF
INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL.

RKR

The radar

The Tampa radar (KTBW), 42 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sarasota

When
May 17, 4:41 PM EST to 4:43 PM EST
Where
Sarasota County, 3 mi E of Fruitville to 3.3 mi E of Fruitville
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
27.330, -82.421

A weak tornado damaged trusses on a building under construction.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27009.